Resuscitation Case Conference: October 2016

Presented by Dr. Beyer


The Case

EMS report:

40yo M found down at homeless shelter. Lethargic upon EMS arrival with complaint of dizziness. Pinpoint pupils noted with positive response to 0.4mg naloxone. POCT glucose “low” and given “glucose paste en route.” Also reported to be hypotensive and hypoxic, placed on NC.

 

Initial ED assessment and interventions:

  • Pt diaphoretic, hypotensive (70/30), hypoxic (70% with good waveform on RA), NSR (90), tachypneic (35), with pinpoint pupils
  • NRB placed and quickly transitioned to full face BiPAP
  • 0.4mg Narcan –> no response
  • 0.4mg Narcan –> no response
  • POCT glucose: 56
  • 1amp D50 then repeated 1amp D50
  • POCT glucose: 220 (0925) –> improvement in diaphoresis

 

 Further history:

  • Patient seen previously in ED for pruritic rash
  • Dx: scabies
  • Rx: permethrin
  • PMH: HTN; Crohn’s Dz
  • Meds: Metoprolol 50mg BID

 

Exam:

  • VS: BP: 90/62 HR: 86 RR: 20 Sat: 100% (NRB 15L)
  • HEENT: Eyes open to voice; no longer pinpoint, equal round and reactive
  • Heart: Normal rate and rhythm; pulses symmetric and equal in all extremities
  • Lungs: mild decreased breath sounds at bases without rales, rhonchi or wheezing
  • Skin: warm
  • Neuro: No FND; cranial nerves intact; AAOx3
  • Rectal: temp 101; guaiac negative

 

Workup:

ECG: NSR initially QTc 555 –> 480 (30min repeat)

ABG:

  • pH: 7.29
  • pCO2: 32
  • pO2: 93
  • Calculated Bicarb: 15.4
  • Lactic Acid: 3.8
  • Na: 142
  • K: 3.3

Troponin: <0.05

LFTs:

  • Alb-2.9
  • TP-4.8
  • TBili-0.5
  • Dbili-0.1
  • Alk Phos-69
  • ALT-61
  • AST-36

BMP:

  • Na-149
  • K-3.8
  • Cl-114
  • CO2-16
  • Gluc-148
  • BUN-18
  • Cr-2.45
  • AG-19

CBC:

  • WBC-6.8 (Neut: 58/Band:28%/Abs:5.86)
  • Hgb-11.3
  • Hct-34.1
  • Plt-208

 

Acetaminophen: <1

Salicylate: <1

Cortisol: 41.38

TSH: 1.46

Lactate: 2.4

UA:

  • Pr-30
  • Blood-Large
  • WBC-10
  • Bacteria-Occasional
  • Hyaline Cast-71

CXR: no acute pathology noted

 

ED and Hospital Course:

CT chest/abd/pelv ordered given fever and elevated lactate/wbc. CT showed diffuse scattered ground glass opacities and tree-in-bud appearance concerning for multifocal infectious process. Broad spectrum antibiotics were added. Patient continued to be hypotensive so a CVC was inserted and norepinephrine was started for BP support. Patient was subsequently admitted to  the ICU where he was eventually downgraded to the medical floor and discharged on PO antibiotics.

 

The Discussion

One possible diagnosis considered in the differential was Beta-blocker toxicity due to the patient’s hypotension, relative bradycardia, and hypoglycemia!

Presentation:

  • Significant morbidity and mortality
  • Toxicity develops within 6hrs (immediate release) 8-12hrs (sustained-release)
  • Clinical signs and symptoms
    • CVS: hypotension, bradycardia, AV block, heart failure
    • RESP: bronchospasm
    • METABOLIC: hypoglycemia, hyperkalemia
    • NEURO: stupor, coma, seizures
  • Special consideration
    • Propranolol -> causes sodium channel blockade -> QRS widening -> treat with NaHCO3
    • Sotalol -> causes potassium efflux blockade -> long QT -> monitor for Torsades

Diagnosis:

  • Mainly clinical (hypotension/bradycardia) with +PMH/high suspicion
  • ECG should be obtained to assess for:
    • Bradycardia
    • Prolonged QRS
    • Conduction delays/blocks
    • Ventricular dysrhythmias
  • Bedside Ultrasound:
    • Assess contractility
    • Fluid status

Treatment:

  • Atropine (0.5-1mg)
  • Glucagon (bolus 3-5mg repeated q3-5min up to total 10mg –> IV infusion at rate based on initial response/hr)
    • Inotropic and chronotropic effect
    • Bypasses B-blockade and activates adenyl cyclase
    • Side-effect: nausea and vomiting
  • Calcium (bolus 13-25mEq repeated x3-6)
    • Slow IV push over 5-10min of 30-60mL 10% Ca-gluconate or 10-20mL of 10% Ca-Cl
      • 1amp contain 10mL of 10% solution of either Ca-gluconate or Ca-Cl
    • Refractory hypotension
    • Increases extracellular [Ca] –> elevate gradient across cell membrane allowing more Ca to enter cell
    • Side-effect: nausea, vomiting, flushing and constipation (requiring rigorous monitoring of serum Ca and Phos)
  • Vasopressors
    • No evidence for specific agent
    • Levophed with theoretical advantage of myocardial stimulation at β1-receptor as well as potent α-adrenergic effect on peripheral vasculature
  • Hyperinsulinemia Euglycemia Therapy (HIET)
    • IV bolus regular insulin 1U/kg –> infusion at 0.5-1U/kg/hr
    • Infusion dextrose at 0.5g/kg/hr and titrate to glucose of 110-150mg/dL
    • Monitor q30min for first 1-2hrs until euglycemia maintained
    • Also monitor K closely and replete to maintain normal levels
    • Infusion can take 20-30min to induce clinical inotropic/chronotropic effect
    • Increase insulin infusion by 0.5-1U/kg/hr q60min
  • Intralipid infusion
    • Proposed method of action: heart prefers free fatty acids as energy source, intralipid provides substrate at a high concentration
    • Bolus 1-1.5mL/kg over 1min using 20% IV lipid emulsion solution
    • Repeat q 3-5min to max dose 3mL/kg

 

References

Bailey B. Glucagon in beta-blocker and calcium channel blocker overdoses: a systematic review. J Toxicol Clin Toxicol. 2003;41(5):595-602. Review. PubMed PMID:14514004.

Boyd R, Ghosh A. Towards evidence based emergency medicine: best BETs from the Manchester Royal Infirmary. Glucagon for the treatment of symptomatic beta blocker overdose. Emerg Med J. 2003 May;20(3):266-7. Review. PubMed PMID: 12748150; PubMed Central PMCID: PMC1726108.

Singer M, Deutschman CS, Seymour CW, et al: The Sepsis Definitions Task Force The Third International Consensus Definitions for Sepsis and Septic Shock (Sepsis-3).

AMA. 2016;315(8):801-810. doi:10.1001/jama.2016.0287.

Seymour CW, Liu V, Iwashyna TJ, et al. Assessment of clinical criteria for sepsis: For the Third International Consensus Definitions for Sepsis and Septic Shock (Sepsis-3).JAMA. 2016;315(8):762-774. doi:10.1001/jama.2016.0288.

Shankar-Hari M, Phillips G, Levy ML, et al.Developing a New Definition and Assessing New Clinical Criteria for Septic Shock: For the Third International Consensus Definitions for Sepsis and Septic Shock (Sepsis-3).  (JAMA, Feb 22, 2016).

The views expressed on this blog are the author's own and do not reflect the views of their employer. Please read our full disclaimer here. Any references to clinical cases refer to patients treated at a virtual hospital, Janus General Hospital.

Jay Khadpe MD

Assistant Professor of Emergency Medicine
Associate Residency Director
University of Florida College of Medicine – Jacksonville

Leave a Reply